Idaho, 2008

Funnel Cloud in Idaho, May 29, 2008

May 29, 2008 · NWS MSO · 1 event in 1 county or zone

Deep low pressure system aloft produced thunderstorms and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Deep low pressure system aloft produced thunderstorms and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 29, 6:21 AM PST, 5 hours 9 minutes earlier.

Area forecast discussion, May 29, 6:21 AM PST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
821 AM MDT THU MAY 29 2008

.DISCUSSION...A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE
COVERS NORTHCENTRAL IDAHO AND WESTERN MONTANA THURSDAY MORNING.
THIS MOISTURE AND INSTABILITY IS ASSOCIATED WITH A WEAK UPPER LOW
PRESSURE CENTERED OVER THE NORTHERN BITTERROOTS. TO THE WEST AND
NORTH OF THE UPPER LOW...THERE IS SIGNIFICANT ENERGY TO SUPPORT
SHOWERS THROUGH THE MORNING HOURS. DAYTIME HEATING WILL FURTHER
DESTABILIZE THE ATMOSPHERE ACROSS THE ENTIRE REGION THIS AFTERNOON
SUPPORTING CONVECTION/SHOWERS MOST AREAS. FORECASTS APPEAR ON
TRACK.

&&

.AVIATION...WIDESPREAD MOUNTAIN/TERRAIN OBSCURATIONS WILL CONTINUE
THIS MORNING FROM THE MISSION VALLEY SOUTHWESTWARD ACROSS SUPERIOR
TO THE OROFINO AND GRANGEVILLE AREAS. CEILINGS WILL GRADUALLY LIFT
INTO THE AFTERNOON HOURS. HOWEVER...THE ATMOSPHERE SHOULD SUPPORT
WIDESPREAD SHOWER AND POSSIBLE ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 324 AM MDT THU MAY 29 2008/

DISCUSSION...A LOW LEVEL DISTURBANCE REMAINS OVER PORTIONS OF
NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA THIS MORNING. THIS
DISTURBANCE WILL BE SLOW TO MOVE OUT OF THE REGION DUE TO A LACK
OF UPPER LEVEL FLOW. THE REGION AROUND THE OROFINO AND PIERCE
IDAHO WILL CONTINUE TO SEE SIGNIFICANT PRECIPITATION THROUGH THE
MORNING HOURS. CURRENTLY THE PRECIPITATION HAS BEEN SLOW AND STEADY
SO FLOODING IS NOT A CONCERN AT THE MOMENT. THIS AFTERNOON THE
ATMOSPHERE APPEARS TO BECOME UNSTABLE ENOUGH TO SUPPORT WIDESPREAD
CONVECTION OVER THE NORTHERN ROCKIES. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL BE ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY.
TEMPERATURES FOR TODAY APPEAR TO BE NEAR SEASON NORMALS.

A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD OVER THE NORTHERN
ROCKIES TONIGHT THROUGH FRIDAY NIGHT. THIS RIDGE WILL CAUSE A WARMING
AND DRYING TREND OVER THE REGION. THE ATMOSPHERE WILL DESTABILIZE
FRIDAY AFTERNOON...BUT CONVECTION IS NOT EXPECTED TO BE AS
WIDESPREAD AS TODAY. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER SUNSET FRIDAY EVENING.

SATURDAY THROUGH WEDNESDAY...GENERALLY SOUTHWESTERLY FLOW IS
EXPECTED THROUGH MONDAY OVER THE NORTHERN ROCKIES. THIS FLOW
REGIME WILL LEND TO TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL FOR
THIS TIME OF YEAR WITH SHOWER AND THUNDERSTORM FORMATION EACH
AFTERNOON AS THE ATMOSPHERE DESTABILIZES. FORECAST MODELS ARE IN
GENERAL AGREEMENT ON SHIFTING THE FLOW TO A MORE WESTERLY DIRECTION
EARLY NEXT WEEK AS THE TROUGH FINALLY MOVES INLAND INTO THE DESERT
SOUTHWEST. THIS WOULD LEAD TO SLIGHTLY BELOW NORMAL TEMPERATURES WITH
CONTINUED SHOWERY CONDITIONS...ESPECIALLY OVER THE HIGHER TERRAIN.
PRECIPITATION WILL BE DIFFICULT TO TIME HOWEVER UNTIL MODELS COME
INTO BETTER AGREEMENT ON PLACEMENT OF INDIVIDUAL FEATURES.

AVIATION...WIDESPREAD PRECIPITATION WILL CONTINUE TO AFFECT THE
REGION OF WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO THIS
MORNING. THE HEAVIEST PRECIPITATION WILL BE AROUND SHOSHONE AND
CLEARWATER COUNTIES. THE ATMOSPHERE WILL DESTABILIZE THIS
AFTERNOON CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN ROCKIES. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH
OF A LINE FROM HELENA MONTANA TO GRANGEVILLE IDAHO. KBTM AND KSMN
WILL HAVE THE BIGGEST IMPACT FROM THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. MOUNTAINS AND PASSES WILL BE OBSCURED
ESPECIALLY THIS MORNING IN THE AFOREMENTIONED REGION. VISIBILITIES
COULD BE REDUCED TO IFR CONDITIONS UNDER THE HEAVIER PRECIPITATION
CORES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....VIA
AVIATION...BAUCK
Hazardous weather outlook, May 28, 1:10 PM PST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
310 PM MDT WED MAY 28 2008

IDZ005>010-MTZ004>007-043-282109-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
310 PM MDT WED MAY 28 2008 /329 AM PDT WED MAY 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG ATMOSPHERIC INSTABILITY AND GOOD LIFTING DYNAMICS AHEAD OF
AN APPROACHING UPPER LEVEL TROUGH HAS THE POTENTIAL TO PRODUCE AN
ACTIVE THUNDERSTORM PERIOD THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THE MAIN
THREAT WILL BE HEAVY RAIN AND POSSIBLE FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS AND AVAILABLE MOISTURE. HOWEVER...FORECASTED
CONVECTIVE PARAMETERS INDICATE SOME OF THESE STORMS MAY BE SEVERE
WITH LOCALLY STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF WIDESPREAD CONVECTION WITH THE POSSIBILITY OF
SEVERE IS EXPECTED FOR THURSDAY AFTERNOON AND EVENING. THE MAIN
AFFECTED REGION IS SOUTH OF A LINE FROM HELENA MONTANA TO LOWELL
IDAHO. ONCE AGAIN THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAIN...STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 205 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Idaho

When
May 29, 11:30 AM PST to 11:35 AM PST
Where
Idaho County, Grangeville
Reported by
Newspaper
Coordinates
45.930, -116.120

Idaho Free Press employee took picture of funnel cloud over Grangeville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95361.